EconPapers    
Economics at your fingertips  
 

Modeling the effect of campaign advertising on US presidential elections when differences across states matter

Maria Gallego and Norman Schofield

Mathematical Social Sciences, 2017, vol. 90, issue C, 160-181

Abstract: We provide a stochastic electoral model of the US Presidential election where candidates take differences across states into account when developing their policy platforms and advertising campaigns. Candidates understand the political and economic differences that exist across states and voters care about candidates’ policies relative to their ideals, about the frequency of candidates’ advertising messages relative to their ideal message frequency, their campaign tolerance level, and vote taking into account their perceptions of candidates’ traits and competencies with their vote also depending on their sociodemographic characteristics. In the local Nash equilibrium, candidates give maximal weight to undecided voters and swing states and little weight to committed voters and states. These endogenous weights pin down candidates’ campaign and depend on the probability with which voters choose each candidate which depends on candidates’ policies and advertising campaigns. Weights vary across candidates’ policy and ad campaigns, reflecting the importance voters in each state give to the two dimensions and the variation in voters’ preferences across states.

Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165489616300816
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matsoc:v:90:y:2017:i:c:p:160-181

DOI: 10.1016/j.mathsocsci.2016.09.002

Access Statistics for this article

Mathematical Social Sciences is currently edited by J.-F. Laslier

More articles in Mathematical Social Sciences from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:matsoc:v:90:y:2017:i:c:p:160-181